Alert archive / Minnesota / Beach Hazards Statements in 2024
Beach Hazards Statement 2, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Jun 4, 2024, 4:07 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It took effect at Jun 4, 2024, 9:00 AM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jun 4, 2024, 4:07 AM CDT (09:07 UTC)
- In effect from
- Jun 4, 2024, 9:00 AM CDT
- Expired
- Jun 4, 2024, 9:00 PM CDT
- In force
- 12 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 9.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
691 WHUS43 KDLH 040907 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 407 AM CDT Tue Jun 4 2024 MNZ037-WIZ001-050200- /O.NEW.KDLH.BH.S.0002.240604T1400Z-240605T0200Z/ Carlton and South St. Louis-Douglas- 407 AM CDT Tue Jun 4 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 9 AM CDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous swimming conditions are expected along the Lake Superior shoreline due to high wave action and strong rip currents. * WHERE...Minnesota Park Point and Wisconsin Point Beaches. * WHEN...From 9 AM CDT this morning through this evening. * IMPACTS...High wave action can make swimming difficult on days such as this. Incoming waves in rapid succession can tire even an experienced swimmer quickly. Rip currents can usher you away from land. To avoid being swept away, swim parallel to the shore to exit a rip current.. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ Melde
1 follow-up statement
815 WHUS43 KDLH 050157 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 857 PM CDT Tue Jun 4 2024 MNZ037-WIZ001-050300- /O.EXP.KDLH.BH.S.0002.000000T0000Z-240605T0200Z/ Carlton and South St. Louis-Douglas- 857 PM CDT Tue Jun 4 2024 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 PM CDT THIS EVENING... Thunderstorms and fog are still expected this evening. Northeast winds will gradually switch to southwest by later this evening, which should allow waves to subside overnight. $$ LE
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jun 4, 3:34 AM CDT, 33 minutes earlier. Its key messages:
- Dense fog expected over much of western Lake Superior into this evening with some inland as well this morning.
- A line of showers and thunderstorms develop along a cold front today, mainly this afternoon into the evening. A few storms may become severe and also contain a heavy rain threat which may lead to localized flooding.
- There will be more showers Wednesday and periodic chances that continue into early next week. Rainfall amounts mid week into the weekend will be lighter than what is expected today.
Area forecast discussion, Jun 4, 3:34 AM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
334 AM CDT Tue Jun 4 2024
.KEY MESSAGES...
- Dense fog expected over much of western Lake Superior into
this evening with some inland as well this morning.
- A line of showers and thunderstorms develop along a cold front
today, mainly this afternoon into the evening. A few storms
may become severe and also contain a heavy rain threat which
may lead to localized flooding.
- There will be more showers Wednesday and periodic chances that
continue into early next week. Rainfall amounts mid week into
the weekend will be lighter than what is expected today.
&&
.DISCUSSION...
Issued at 334 AM CDT Tue Jun 4 2024
Surface low pressure stretched from Alberta southeast through the
Plains with a center along the north central South Dakota and North
Dakota border. Water vapor imagery depicted the upper low over the
Montana/Saskatchewan border. The upper trough will move east
today and the surface low will lift northeast and congeal well
north of the International Border. A cold front will push into
the Northland this afternoon and exit tonight. Areas of fog and
stratus, most widespread over northwest Wisconsin into northeast
Minnesota will lift through the day but take longest around
Lake Superior due to off lake winds that will occur through most
of the day.
A warm and moist airmass will precede the cold front today with
PWAT values rising to 1.6" and surface dewpoints will climb
into the mid- sixties with a few spots as high as the upper
sixties. Highs will climb well into the seventies to lower
eighties, away from Lake Superior. MLCAPE values are expected to
climb to 1000-2000j/kg ahead of the front. Deep southerly flow
ahead of the front will be in place and was aiding in drawing
moisture north. Deep layer shear will be from 25 to 30 knots
ahead of the front to 35 knots very close to it. There will be a
severe threat, especially for cells close to the front where
the shear is greatest. Forecast soundings show decent low level
curvature in the hodographs but with a messier appearance above.
Given the stronger forcing with the front and upper trough,
storm mode should transition to a line or line segments fairly
quickly. CAMS do show some individual storms for a time and hail
from penny to half dollar still looks reasonable. There will
also be a wind threat, especially as storm mode changes to more
linear. Given the deep layer winds, 2-7KM, and 0-6KM shear
vectors are all parallel or nearly parallel to the front today,
heavy rain will be another threat. Storm motions will have a
south to north component within the west to east line movement.
This will lead to some training and with the higher moisture,
flooding may result. The heavy rain that fell 24-36 hours ago
over portions of the Northland will have soils primed. The HREF
is showing the heavy rain threat with some pockets in the LPMM
to 3" and some larger areas of 1-2". We will maintain the Flood
Watch.
The main window for severe will roughly be from 2 pm to 9 pm,
guidance is in fairly good agreement on this. The SPC outlook for
severe storms for much of our area is a 2 out of 5.
The upper trough will be over the region Wednesday through Thursday
and cooler temperatures will move in. The cooler temperatures aloft
and upper low will keep chances for showers going through Thursday
but they will be most widespread Wednesday. Chances will be greatest
during the afternoon and evening hours during and just after peak
heating. The rainfall Wednesday/Thursday will be much lighter than
what is expected today.
A western upper ridge does build late week into the weekend but the
Northland remains close to the upper low and we carry chances for
showers and a few thunderstorms in spots into early next week.
Rainfall amounts will be relatively light. Highs late week into
early next week will be near normal.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1238 AM CDT Tue Jun 4 2024
Conditions varied widely across the Northland. Fog was
developing and stratus was expanding. IFR conditions will
expand over northwest Wisconsin and around Lake Superior with
some fog further inland as well. IFR or lower visibility and
ceilings will occur at KHYR/KDLH/KHIB and could occur at KBRD
but higher clouds moving in there should lower the chances
some. The fog and stratus will lift for most through the day but
take longest around Lake Superior which will see off lake winds
through most of the day which won't help matters. A cold front
will push through the Northland Tuesday afternoon and evening
bringing with it showers and thunderstorms. Some of the storms
during the afternoon and evening could be severe with large hail
and damaging wind both threats. Showers and some isolated
thunderstorms will continue after the main line of storms push
through but will eventually end from west to east.
Gusty southerly winds will occur prior to the front with decent
mixing leading to gusts of 20 to 25 knots. Winds will switch to
west or southwest behind the front and be quite a bit lighter
through Tuesday night.
&&
.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 334 AM CDT Tue Jun 4 2024
Fog, dense in spots, will occur today into tonight over portions
of the area. Easterly winds will continue today and then turn
westerly as a cold front moves through this evening/overnight.
The wind switch should aid in ending the dense fog threat.
Showers and thunderstorms will develop along the front as well
and some of the storms could be strong to severe with large hail
and winds to 45 knots possible. Westerly winds on Wednesday will
be strongest from Silver Bay to the Twin Ports to Port Wing and
some gusts of 20 to 25 knots will be possible.
Westerly winds will increase further on Thursday with
widespread speeds of 15 to 25 knots with gusts around 30 knots.
Hazardous conditions will occur, especially for smaller vessels
and a Small Craft Advisory will likely be needed.
For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...Flood Watch from 1 PM CDT this afternoon through Wednesday
afternoon for MNZ034-036-038.
WI...Flood Watch from 1 PM CDT this afternoon through Wednesday
afternoon for WIZ001>004-006>009.
MARINE...Dense Fog Advisory until 10 PM CDT this evening for LSZ140>146.
Dense Fog Advisory until 10 AM CDT this morning for LSZ150.
&&
DISCUSSION...Melde
AVIATION...Melde
MARINE...MeldeHazardous weather outlook, Jun 3, 4:20 PM CDT, 11 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 420 PM CDT Mon Jun 3 2024 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-042130- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 420 PM CDT Mon Jun 3 2024 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight A few isolated thunderstorms will be possible across northwest Wisconsin this afternoon. The thunderstorms are not expected to be severe but the storms may produce brief gusty winds and small hail. Dense fog will be possible tonight, mainly around Lake Superior. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday More thunderstorms will occur Tuesday into Tuesday night and some of these may become severe Tuesday afternoon into early evening across much of the Northland. The main severe threats will be damaging wind gusts to 60 mph and hail up to one inch in diameter. Heavy rain of 1 to 2 inches, locally up to 3 inches Tuesday into Tuesday night may also lead to some minor flooding of rivers, creeks, streams, and other low lying areas from central Minnesota into northwest Wisconsin where a Flood Watch has been issued. There is a chance for more thunderstorms Wednesday. .SPOTTER INFORMATION STATEMENT... Skywarn spotters are encouraged to report hail of any size and rainfall amounts to the National Weather Service. LSZ121-140>148-150-042130- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 420 PM CDT Mon Jun 3 2024 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Tonight A few thunderstorms will be possible this afternoon mainly along the South Shore with the main threat gusty winds to 35 knots and heavy rain. Dense fog continues from Taconite Harbor to Grand Portage into tonight, and may expand again tonight to much of the nearshore waters of western Lake Superior. Marine Dense Fog Advisories are in effect. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will be possible again Tuesday afternoon into night. A couple strong to severe storms are possible over much of the western nearshore waters of Lake Superior late Tuesday afternoon and evening. More thunderstorms are possible Wednesday. Stronger westerly winds on Thursday will create hazardous conditions, mainly for smaller vessels. Rothstein More information may be obtained at the following web address: http://www.weather.gov/duluth
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 4:52 AM CDT | Dense Fog Advisory | DLH | Aitkin, Carlton, Cook, Lake, Pine, Saint Louis | 6 hr |
| Jun 4, 10:06 AM CDT | Marine Dense Fog Advisory | DLH | 27 hr | |
| Jun 4, 1:54 PM CDT | Special Weather Statement | DLH | Hubbard | 21 min |
| Jun 4, 2:09 PM CDT | Special Weather Statement | DLH | Hubbard | 21 min |
| Jun 4, 2:28 PM CDT | Special Weather Statement | DLH | Cass | 17 min |
| Jun 4, 2:47 PM CDT | Special Weather Statement | DLH | Wadena | 13 min |
| Jun 4, 3:25 PM CDT | Special Weather Statement | DLH | Koochiching | 20 min |
| Jun 4, 3:32 PM CDT | Special Weather Statement | DLH | Itasca | 13 min |
| Jun 4, 3:39 PM CDT | Special Weather Statement | DLH | Crow Wing | 21 min |
| Jun 4, 4:23 PM CDT | Special Weather Statement | DLH | Koochiching | 22 min |
| Jun 4, 4:27 PM CDT | Special Weather Statement | DLH | Itasca | 18 min |
| Jun 4, 4:52 PM CDT | Special Weather Statement | DLH | Kanabec | 23 min |
| Jun 4, 5:16 PM CDT | Special Weather Statement | DLH | Carlton | 14 min |
| Jun 4, 5:46 PM CDT | Severe Thunderstorm Warning | DLH | Carlton, Pine, Saint Louis | 29 min |
| Jun 4, 5:54 PM CDT | Special Marine Warning | DLH | 51 min | |
| Jun 4, 5:58 PM CDT | Special Weather Statement | DLH | Carlton | 32 min |
| Jun 4, 6:00 PM CDT | Special Weather Statement | DLH | Saint Louis | 30 min |
| Jun 4, 6:09 PM CDT | Special Marine Warning | DLH | 38 min | |
| Jun 4, 6:38 PM CDT | Special Weather Statement | DLH | Carlton | 37 min |
| Jun 4, 3:27 PM CDT | Special Weather Statement | DLH | Price | 18 min |
| Jun 4, 3:55 PM CDT | Special Weather Statement | DLH | Iron | 20 min |
| Jun 4, 5:35 PM CDT | Special Weather Statement | DLH | Washburn | 25 min |
| Jun 4, 6:08 PM CDT | Special Weather Statement | DLH | Douglas | 37 min |
Nearby
Beach Hazards Statements in Minnesota, 2024Beach Hazards Statements in Wisconsin, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.